South Carolina, 2007

Tornado and Hail in South Carolina, June 11, 2007

June 11, 2007 · NWS CAE · 17 events in 11 counties and zones

Pulse storms produced penny to golf ball size hail across much of the CWA and covered the ground in portions of Lancaster County. Downburst winds also took down some trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Pulse storms produced penny to golf ball size hail across much of the CWA and covered the ground in portions of Lancaster County. Downburst winds also took down some trees and powerlines. An EF0 tornado touched down in the White Oak area of Fairfield County with one large tree crushing two vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 11, 2:11 AM EST, 10 hours 19 minutes earlier.

Area forecast discussion, Jun 11, 2:11 AM EST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
311 AM EDT MON JUN 11 2007

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE CAROLINAS ON
TODAY AND TUESDAY. THIS COMBINED WITH MODERATE INSTABILITY DURING
THE DAY WILL KEEP THE WEATHER UNSETTLED AND KEEP THE CHANCE FOR
PRECIPITATION IN THE FORECAST.

&&

.NEAR TERM /THROUGH TODAY/...
RADAR SHOWING CONVECTION DEVELOPING IN THE UPSTATE AT THE MOMENT.
APPEARS THE CHANCE SHOWERS AND THUNDERSTORMS INCREASING ACROSS THE
REGION TODAY...UPPER LEVEL PATTERN CHANGE WITH RIDGE OVER THE
SOUTHERN STATES RETROGRADING WHILE MEAN TROUGH DEVELOPING FROM OFF
THE MID ATLANTIC COAST SOUTHWEST ACROSS THE CAROLINAS. COLDER AIR
ALOFT WILL RESULT IN STEEPER MID LEVEL LAPSE RATES THAN PREVIOUS
DAYS. EXPECT MODERATE TO STRONG INSTABILITY...STRONGEST ACROSS THE
CSRA. PRECIPITABLE WATER CHART INDICATES MOISTURE IN PLACE WITH
1.5 TO 1.7 INCHES BY THIS AFTERNOON. WEAK LOW LEVEL CONVERGENCE
ACROSS THE MIDLANDS. THINK MODELS OVERDOING SKY COVER TEMPERATURES
SHOULD RISE INTO THE UPPER 80S TO AROUND 90. WILL INCREASE POPS TO
GOOD CHANCE MOST OF THE AREA. INCREASING MID LEVEL NORTHWEST FLOW
SHOULD ENHANCE CONVECTIVE DEVELOPMENT...SPC HAS LARGE AREA OF MIDLANDS/CSRA IN
SLIGHT RISK OF SEVERE THUNDERSTORMS. CONVECTION SHOULD CONTINUE
INTO THE EVENING BEFORE DIMINISHING AFTER MIDNIGHT.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
MODELS SUGGEST A STRONGER SHORT WAVE WILL DROP SOUTH ACROSS THE
REGION TUESDAY...LOW LEVEL MOISTURE SHOULD BE STILL IN
PLACE AND MODERATE INSTABILITY STILL FORECAST. WILL CONTINUE
CHANCE THUNDERSTORMS TUESDAY AND WEDNESDAY...ALTHOUGH MAINLY
DIURNAL IN NATURE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPPER LOW OVER AREA THURSDAY. ANOTHER UPPER LOW OFF THE NORTH
CAROLINA COAST FRIDAY AND SATURDAY. UPPER LOW MOVES EAST AND AWAY
BY SUNDAY. THESE FEATURES WILL PULL SHORT WAVES OVER THE AREA
THROUGH SATURDAY...PROVIDING ENOUGH INSTABILITY TO KEEP A CHANCE-
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. ACTIVITY SHOULD BE
EAST OF THE CAE CWA BY SUNDAY.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
LOW LEVEL EASTERLY FLOW HELPING TO PRODUCE SOME AREAS OF BKN
CEILINGS AROUND 2000 FT...ESPECIALLY AT AGS/DNL/OGB. CLOUDS MAY ALSO
AFFECT CAE/CUB BETWEEN 08Z-12Z. EXPECT MVFR CONDITIONS THIS MORNING
AT AGS/DNL AND POSSIBLY OGB DUE TO CEILINGS AND CAE/CUB DUE TO SOME
LIGHT FOG AS THERE IS LITTLE T/TD SPREAD. DURING MONDAY...S/W ENERGY
WILL BE APPROACHING FROM THE N/NW AND EXPECT SCATTERED SHRA/TSRA TO
DEVELOP DURING THE MIDDAY HOURS INTO MON NIGHT.

DURING MONDAY...CONDITIONS WILL REMAIN VFR THROUGH MOST OF THE
PERIOD...EXCEPT MVFR DURING CONVECTIVE ACTIVITY.

TUESDAY THROUGH FRIDAY...AN INCREASED CHANCE OF SHOWERS OR
THUNDERSTORMS MONDAY AFTERNOON THROUGH TUESDAY...OTHERWISE NO
SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 11, 4:00 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT MON JUN 11 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT...ESPECIALLY ACROSS THE CENTRAL SAVANNAH RIVER AREA.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
AREA TODAY AND CONTINUE INTO TONIGHT. THE STRONGEST STORMS
WILL LIKELY BE THIS AFTERNOON AND EVENING. A FEW COULD BECOME
SEVERE PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS AROUND
60 MPH. SOME OF THE STORMS COULD ALSO PRODUCE LOCALLY HEAVY
RAIN WITH AMOUNTS FROM 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

The radar

The Columbia radar (KCAE), 106 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

9 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Lancaster

When
June 11, 12:30 PM EST
Where
Lancaster County, 12 mi NNW of Lancaster
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.880, -80.851

Sheriff reported golf ball size hail at Indian Land.

Thunderstorm Wind, Lancaster

When
June 11, 12:40 PM EST
Where
Lancaster County, Van Wyck
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.850, -80.830

Sheriff reported trees and powerlines down.

Hail, Lancaster

When
June 11, 1:06 PM EST to 1:44 PM EST
Where
Lancaster County, Lancaster to Heath Spgs
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.720, -80.770

Sheriff reported hail from Lancaster to Heath Springs ranging from nickel to golf ball size.

Hail, Kershaw

When
June 11, 2:12 PM EST
Where
Kershaw County, 15 mi N of Camden
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
34.467, -80.600

EM reported 3/4 inch hail near Westville around hwys 521 and 601.

Tornado, Fairfield

When
June 11, 2:52 PM EST to 3:00 PM EST
Where
Fairfield County, 0.75 mi NNW of White Oak to 0.57 mi E of White Oak
Rating
EF0
Path length
1.1 mi
Path width
80 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
34.480, -81.125

An EF0 touched town in the White Oak area and took down large trees and did minor damage to a church. Two vehicles were crushed under one tree with no occupants inside.

Hail, Fairfield

When
June 11, 3:30 PM EST
Where
Fairfield County, Ridgeway
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.300, -80.950

Sheriff reported nickel size hail.

Thunderstorm Wind, Lee

When
June 11, 3:43 PM EST
Where
Lee County, Wisacky
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.150, -80.200

Sheriff reported trees down on Coopers Mill road.

Hail, Kershaw

When
June 11, 3:45 PM EST
Where
Kershaw County, Elgin
Measured
0.75 in hail
Reported by
Public
Coordinates
34.170, -80.800

Public reported 3/4 inch hail in Elgin.

Thunderstorm Wind, Richland

When
June 11, 3:45 PM EST
Where
Richland County, 7 mi E of Blythewood
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.220, -80.848

Trees down on Langford road and Smyrna Church road.

Hail, Barnwell

When
June 11, 4:00 PM EST
Where
Barnwell County, 11 mi SW of Barnwell
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
33.118, -81.504

Savannah River Site reported nickel size hail.

Hail, Sumter

When
June 11, 5:00 PM EST
Where
Sumter County, 6 mi N of Pinewood
Measured
0.88 in hail
Reported by
Public
Coordinates
33.817, -80.470

Public reported nickel size hail.

Thunderstorm Wind, McCormick

When
June 11, 5:19 PM EST to 5:26 PM EST
Where
McCormick County, Mc Cormick to 3 mi W of Mc Cormick
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.920, -82.280

Sheriff reported trees down from McCormick on Mulberry Lane to the Savannah Lakes Resort area on hwy 81.

Hail, Orangeburg

When
June 11, 5:25 PM EST
Where
Orangeburg County, 2 mi NW of Orangeburg
Measured
1 in hail
Reported by
Public
Coordinates
33.520, -80.894

Public reported quarter size hail covering the ground on hwy 178.

Thunderstorm Wind, Barnwell

When
June 11, 5:40 PM EST
Where
Barnwell County, Williston
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.400, -81.420

EM reported trees down in Williston on two homes doing minor damage.

Hail, Orangeburg

When
June 11, 5:45 PM EST
Where
Orangeburg County, 1 mi S of Orangeburg
Measured
0.88 in hail
Reported by
Public
Coordinates
33.486, -80.870

Public reported nickel size hail just south of Orangeburg.

Thunderstorm Wind, Bamberg

When
June 11, 5:50 PM EST
Where
Bamberg County, 2 mi WNW of Ehrhardt
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.111, -81.052

DOT reported trees down on Ehrhardt and Pocketville roads.

Thunderstorm Wind, Lexington

When
June 11, 6:03 PM EST
Where
Lexington County, 4 mi WNW of Cayce
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.992, -81.114

NWS employee found many large trees down on hwy 1 and a very large sign blow down on I-26 between hwy 1 and hwy 378.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyThe tornado archive for South Carolina, 2007Warnings in South Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26071, 26072, 26073, 26074, 26080, 26082, 26085, 26087, 26089, 26091, 26092, 26093, 26096, 26103, 26100, 26097, 26102.